Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 71, NWS Dodge City, KS

May 15, 2009Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 15, 2009, 5:49 PM CDT for Barber County, Kansas. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2009, 5:49 PM CDT (22:49 UTC)
Expired
May 15, 2009, 6:30 PM CDT
In force
41 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 54 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 5:51 PM CDTHAIL 14 Nw Hazelton, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 3:02 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 10.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2009-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1683 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2009-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 275 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1683 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
275 m²/s²
0-3 km storm-relative helicity
393 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 152249
SVRDDC
KSC007-152330-
/O.NEW.KDDC.SV.W.0071.090515T2249Z-090515T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
549 PM CDT FRI MAY 15 2009

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 630 PM CDT

* AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS     
  STORM WAS LOCATED 6 MILES NORTH OF HARDTNER...MOVING EAST AT 20    
  MPH. THIS WARNING REPLACES ALL PREVIOUS WARNINGS FOR BARBER COUNTY.

* LOCATIONS IMPACTED INCLUDE...
  HARDTNER...
  MEDICINE LODGE...
  KIOWA...
  SHARON...
  HAZELTON...
  RURAL RESIDENCES OF SOUTHEASTERN BARBER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR SOUTH CENTRAL KANSAS.

&&

LAT...LON 3699 9837 3699 9877 3719 9879 3737 9845
      3738 9834 3700 9834
TIME...MOT...LOC 2248Z 267DEG 15KT 3710 9862

$$

JOHNSON
2 follow-up statements
000 
WWUS53 KDDC 152301
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
601 PM CDT FRI MAY 15 2009

KSC007-152330-
/O.CON.KDDC.SV.W.0071.000000T0000Z-090515T2330Z/
BARBER KS-
601 PM CDT FRI MAY 15 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN BARBER COUNTY...

AT 601 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS LOCATED 7 MILES NORTHWEST OF KIOWA...MOVING EAST AT 15
MPH.

* LOCATIONS IMPACTED INCLUDE...
  HARDTNER...
  KIOWA...
  HAZELTON...
  RURAL RESIDENCES OF SOUTHEASTERN BARBER COUNTY.

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR SOUTH CENTRAL KANSAS.

&&

LAT...LON 3699 9837 3699 9877 3716 9878 3737 9845
      3738 9834 3700 9834
TIME...MOT...LOC 2301Z 267DEG 15KT 3710 9855

$$

JOHNSON
000 
WWUS53 KDDC 152326
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
626 PM CDT FRI MAY 15 2009

KSC007-152336-
/O.EXP.KDDC.SV.W.0071.000000T0000Z-090515T2330Z/
BARBER KS-
626 PM CDT FRI MAY 15 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BARBER COUNTY
EXPIRES AT 630 PM CDT...

* LOCATIONS IMPACTED INCLUDE...
  KIOWA...
  HAZELTON...
  RURAL RESIDENCES OF SOUTHEASTERN BARBER COUNTY.

THE STORM HAS EXITED THE WARNED AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR SOUTH CENTRAL KANSAS.

LAT...LON 3699 9837 3699 9877 3716 9878 3737 9845
      3738 9834 3700 9834
TIME...MOT...LOC 2326Z 267DEG 15KT 3711 9842

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:16 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 15, 3:16 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
316 PM CDT FRI MAY 15 2009

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGE WILL BE CHANCES FOR SEVERE THUNDERSTORMS IN THE
SOUTHEAST CWA MAINLY THROUGH LATE THIS AFTERNOON.

THE 12Z UA ANALYSIS SHOWED A SHORTWAVE TROUGH AT 500 MB EXTENDING
FROM EASTERN MONTANA INTO THE FOUR CORNERS REGION. THIS WAVE HAS
SINCE MOVED INTO THE NORTHERN PLAINS. AT THE SURFACE A COLD FRONT
HAD MOVED SOUTH ACROSS WESTERN KANSAS AND WAS LOCATED FROM STAFFORD
THROUGH GREENSBURG AND ASHLAND AT 19Z. SURFACE DEWPOINTS WERE IN
THE 60S AHEAD OF THE FRONT. VISIBLE SATELLITE IMAGERY NICELY SHOWED
THE LOCATION OF THE FRONT WITH AN INCREASINGLY MORE ENHANCED CU
FIELD TO THE SOUTHEAST. THE SPC MESO ANALYSIS PAGE SHOWED SURFACE
BASED CAPES OF 4000-4500 J/KG AHEAD OF THE FRONT. WHILE THE BULK SHEAR
IS NOT ALL THAT IMPRESSIVE OVER THE FRONTAL BOUNDARY THERE COULD STILL
BE A FEW ROTATING THUNDERSTORMS LATE THIS AFTERNOON. THE RIGHT
ENTRANCE REGION OF THE UPPER JET IS OVER THE AREA THIS AFTERNOON
WHICH WILL ONLY HELP TO ENHANCE STORM UPDRAFTS. THE MAIN THREAT
FROM ANY STORMS THAT DEVELOP WILL BE LARGE HAIL AND POSSIBLY SOME
DAMAGING WINDS. FURTHER NORTHWEST DEWPOINTS ARE FALLING AS DRIER
AIR ADVECTS INTO THE CWA. THIS SHOULD KEEP THE MAIN THREAT FOR
STORMS ALONG AND SOUTH OF THE FRONT.

LATEST SHORT TERM MODEL GUIDANCE SHOWS THE FRONT PUSHING SOUTH
AND EAST OUT OF THE AREA BY EARLY EVENING. WILL TREND POPS
DOWNWARD FAIRLY QUICKLY BY MID EVENING WITH THE STORMS OUT OF THE
AREA BEFORE 06Z.

ON SATURDAY THE UPPER WAVE MOVES INTO THE GREAT LAKES AND MIDWEST
A COOL AIRMASS WILL DOMINATE THE CENTRAL HIGH PLAINS AS SURFACE
HIGH PRESSURE BUILDS IN. SOME LINGERING MOISTURE MAY KEEP SOME MID
LEVEL CLOUDS ACROSS THE AREA THROUGH PART OF THE DAY. TEMPERATURES
SHOULD BE ABLE TO CLIMB INTO THE MID 60S. AN UPPER LEVEL RIDGE OF
HIGH PRESSURE WILL BE BUILDING OVER THE WESTERN CONUS ON SUNDAY.
THE SURFACE HIGH PRESSURE WILL BE MOVING OFF INTO THE GREAT LAKES
AND OHIO VALLEY AND EXTENDING BACK INTO THE SOUTHERN PLAINS. THIS
WILL RESULT IN INCREASING SOUTHERLY FLOW OVER WESTERN KANSAS ALONG
WITH SLIGHTLY WARMER TEMPERATURES.

DAYS 3-7...

AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BE IN PLACE ACROSS THE
EXTREME WESTERN CONUS TO BEGIN THE PERIOD 00Z MONDAY. MEDIUM RANGE
MODELS ARE IN FAIR AGREEMENT INDICATING THE RIDGE MOVING SLOWLY EAST
ACROSS THE ROCKIES EARLY NEXT WEEK AND INTO THE CENTRAL PLAINS BY
MID WEEK. THIS WILL RESULT IN FAIRLY TRANQUIL CONDITIONS ACROSS
SOUTHWEST KANSAS ALONG WITH A GENERAL WARMING TREND THAT WILL ALLOW
TEMPERATURES TO CLIMB TO JUST ABOVE NORMAL TOWARDS THE MIDDLE OF THE
WEEK. AT THE SURFACE, A LEE SIDE TROUGH OF LOW PRESSURE WILL BE IN
PLACE ACROSS EASTERN COLORADO MONDAY AND WILL PERSIST WITHOUT MUCH
MOVEMENT THROUGH THE REMAINDER OF THE PERIOD. THIS WILL INFLUENCE A
LOW LEVEL SOUTHERLY FLOW ACROSS SOUTHWEST KANSAS WHICH IN TURN WILL
ADVECT IN WARMER AIR TO THE FORECAST AREA. THE GFS AND ECMWF SHOW
TEMPERATURES AT H85 RANGING FROM THE MID TEENS(C) ACROSS EASTERN
PORTIONS OF THE CWA MONDAY TO THE MID 20S(C) IN THE WEST. EXPECT
HIGH TEMPERATURES MAINLY IN THE 80S(F) MONDAY ALONG WITH SOME LOWER
90S(F) POSSIBLE GOING INTO THE MIDDLE PART OF THE WEEK. PLAN NO
SIGNIFICANT CHANGES TO TEMPERATURES.

&&

AVIATION...

A COLD FRONT MOVING SOUTHEAST ACROSS WESTERN KANSAS THIS AFTERNOON
WILL EXTEND FROM EASTERN KANSAS SOUTHWEST INTO THE EASTERN TEXAS
PANHANDLE EARLY THIS EVENING. THUNDERSTORMS ARE LIKELY ALONG AND
AHEAD OF THE FRONT AS IT CONTINUES SOUTHEAST INTO CENTRAL OKLAHOMA
DURING THE OVERNIGHT HOURS. THIS LINE OF THUNDERSTORMS WILL REMAIN
MAINLY EAST OF A LINE FROM KHYS TO KDDC THIS EVENING BEFORE MOVING
WELL OUT OF SOUTHWEST KANSAS BY DAYBREAK SATURDAY. VFR CONDITIONS
WILL PERSIST THROUGH EARLY SATURDAY AFTERNOON EXCEPT FOR POSSIBLE
MVFR/IFR CONDITIONS IN THE VICINITY OF ANY DEVELOPING CONVECTION.
WINDS BEHIND THE FROPA WILL BE 15 TO 25KT WITH GUSTS TO 35KT THIS
EVENING BEFORE GRADUALLY SUBSIDING SATURDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  50  67  42  74 /  10  10   0   0
GCK  48  66  41  76 /  10  10   0   0
EHA  50  67  43  77 /  10  10   0   0
LBL  51  67  40  75 /  10  10   0   0
HYS  48  67  39  75 /   0   0   0   0
P28  54  66  43  74 /  50  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN02/32
Hazardous weather outlook, May 15, 4:29 AM CDT, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
429 AM CDT FRI MAY 15 2009

KSZ030-031-043>046-061>066-074>081-084>090-160930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
429 AM CDT FRI MAY 15 2009 /329 AM MDT FRI MAY 15 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL TROUGH WILL MOVE INTO THE NORTHERN PLAINS TODAY.
THIS SYSTEM WILL HELP PUSH A COLD FRONT INTO WESTERN KANSAS THIS
AFTERNOON. AHEAD OF THE FRONT...RICH MOISTURE AND WARM
TEMPERATURES WILL HELP THE ATMOSPHERE TO DESTABILIZE.
THUNDERSTORMS WILL BEGIN TO DEVELOP ALONG AND AHEAD OF THE FRONT
OVER SOUTH CENTRAL AND SOUTHWESTERN KANSAS THIS AFTERNOON. WITH
STRONG INSTABILITY AND DECENT WIND SHEAR IN THE ATMOSPHERE...SOME
STORMS COULD BECOME SEVERE.  THE BEST CHANCES FOR SEVERE STORMS
WILL BE SOUTH AND EAST OF A LIBERAL TO LARNED LINE. LARGE HAIL AND
STRONG WINDS WILL BE THE PRIMARY THREAT...ALTHOUGH AN ISOLATED
TORNADO IS NOT OUT OF THE QUESTION. THE STORMS WILL CONTINUE INTO
THIS EVENING BEFORE PUSHING FURTHER SOUTH INTO OKLAHOMA TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM CDT...MAINLY SOUTH OF
A LIBERAL TO LARNED LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

26

In the hours before

Local storm report, May 15, 4:28 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
428 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             3 E CAIRO               37.64N 98.49W
05/15/2009  E1.00 INCH       PRATT              KS   PUBLIC

&&

JFINCH
Local storm report, May 15, 4:31 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
431 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             3 N CAIRO               37.68N 98.54W
05/15/2009  E0.88 INCH       PRATT              KS   PUBLIC

0400 PM     HAIL             3 N CAIRO               37.68N 98.54W
05/15/2009  E0.88 INCH       PRATT              KS   PUBLIC

&&

JFINCH
Local storm report, May 15, 4:39 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
439 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             5 NE ISABEL             37.52N 98.49W
05/15/2009  E1.00 INCH       PRATT              KS   PUBLIC

&&

JFINCH
Local storm report, May 15, 5:26 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
526 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             9 ENE MEDICINE LODGE    37.34N 98.43W
05/15/2009  E0.88 INCH       BARBER             KS   PUBLIC

&&

JFINCH
Local storm report, May 15, 5:30 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
530 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             8 ENE MEDICINE LODGE    37.33N 98.45W
05/15/2009  E1.25 INCH       BARBER             KS   PUBLIC

&&

JFINCH
Local storm report, May 15, 5:31 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
531 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             7 WNW HARDTNER          37.05N 98.77W
05/15/2009  E1.75 INCH       BARBER             KS   TRAINED SPOTTER

&&

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 3:51 PM CDTSpecial Weather StatementDDCPratt24 min
May 15, 3:56 PM CDTSevere Thunderstorm WarningDDCPratt34 min
May 15, 4:19 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt22 min
May 15, 4:35 PM CDTSevere Thunderstorm WarningDDCComanche29 min
May 15, 5:02 PM CDTSevere Thunderstorm WarningDDCBarber43 min
May 15, 5:25 PM CDTSevere Thunderstorm WarningDDCBarber65 min
May 15, 5:36 PM CDTSevere Thunderstorm WarningDDCBarber39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.